Hail, Wayne
- When
- August 28, 3:30 AM CST
- Where
- Wayne County, 3 mi S of Allerton
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.650, -93.367
A cold front dropped southeast across the state during the day on the 27th and stalled out over southern Iowa during the evening of the 27th in to the morning of the 28th as the upper air pattern became blocked by the approach of Hurricane Katrina. During the early morning hours a short wave dropped southeast into the area and helped ignite an area of thunderstorms over southern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front dropped southeast across the state during the day on the 27th and stalled out over southern Iowa during the evening of the 27th in to the morning of the 28th as the upper air pattern became blocked by the approach of Hurricane Katrina. During the early morning hours a short wave dropped southeast into the area and helped ignite an area of thunderstorms over southern Iowa. The freezing level was quite high at 14,800 feet. The airmass was quite unstable with surface dew points around 70. Lifted indices were around -8 C. with 2000 to 3000 J/kg of CAPE. Most of the storms produced very heavy rainfall and some small hail. One storm over Wayne County became severe. WSR-88D showed a very strong core with 65 dbz raching 19,500 feet AGL and the 50 dbz core reaching 39,000 feet AGL. The storm produced nickel size hail south of Allerton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 28, 3:00 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 AM CDT SUN AUG 28 2005 .DISCUSSION... A WEAK SURFACE BOUNDARY ANALYZED FROM DVN INTO NW MO HAS PROVIDED THE FOCUS FOR THUNDERSTORM DEVELOPMENT ALL NIGHT. THE NAM AND GFS DID HINT AT THIS WITH 850 MOISTURE CONVERGING IN THE VICINITY OF THE FRONT AND A WEAK AREA OF ISENTROPIC LIFT. THESE STORMS WERE BORDERLINE SEVERE FOR A BRIEF PERIOD BUT NEVER DID CROSS THE LINE. REPORTS FROM SOUTHERN IOWA CONFIRMED FREQUENT LIGHTNING AND LOCAL HEAVY RAIN. FOR TODAY...WE BUMPED UP HIGHS AS GOOD 850 WAA SHOULD MIX DOWN AND THE ONGOING CONVECTION SHOULD WANE OVER THE NEXT COUPLE HOURS GIVING WAY TO CLEARING SKIES. POPS HAVE BEEN ADDED TO THE AFTERNOON AND TONIGHT PERIODS DUE TO THE FORECAST OF SEVERAL WEAK SHORTWAVES ROTATING AROUND A SOUTHERN ONTARIO LOW. THE BOUNDARY ACROSS THE SOUTH AND PERHAPS AN OUTFLOW BOUNDARY THAT MIGHT DEVELOP IN THE VICINITY OF THE ONGOING CONVECTION AS WELL AS A CONTINUED POOLING OF DEWPOINTS IN THE SOUTHWEST AND THE AFOREMENTIONED SERIES OF SHORTWAVES I HAVE EXTENDED THE POPS FOR TONIGHT THROUGH THE OVERNIGHT. BEYOND MONDAY THINGS BECOME MORE NEBULOUS AS TO THE EXTENT THAT KATRINA WILL PLAY IN OUR WEATHER. I AM PRETTY SURE THAT THE FRONT PREVIOUSLY FORECAST TO MOVE ACROSS THE CWA WEDNESDAY INTO THURSDAY WILL LIKELY SLOW BUT THE MODELS ARE STILL FORECASTING SLIGHT CHANCES FOR WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY SO THE EXTENDED PERIOD WAS NOT CHANGED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 909 PM CDT SAT AUG 27 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 083>086-094>097-290215- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS- MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 909 PM CDT SAT AUG 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ081-082-092-093-290215- ADAMS-UNION-TAYLOR-RINGGOLD- 909 PM CDT SAT AUG 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE THROUGH MIDNIGHT. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DONAVON
The Des Moines radar (KDMX), 124 km away, was scanning. The volume nearest the first event began at 09:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470000.